Idaho, 2025

Damaging Wind in Idaho, May 26, 2025

May 26, 2025 · NWS PIH · 1 event in 1 county or zone

A 58 mph thunderstorm wind gust measured 8 miles northwest of Howe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 58 mph thunderstorm wind gust measured 8 miles northwest of Howe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 26, 4:32 PM MST, 3 hours 18 minutes earlier. Its key messages:

  • Memorial Day Forecast: Mostly sunny becoming partly cloudy with a 10-30% chance of showers and thunderstorms during the afternoon and evening hours, mainly in the mountains with highs in the 70s/80s.
  • Daily isolated showers and storm chances will continue through Thursday in the mountains, trending dry for Friday/Saturday.
  • Above normal temperatures with highs in the 70s/80s will continue this week, gradually trending warmer towards the 80s/90s later in the week.
Area forecast discussion, May 26, 4:32 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
532 PM MDT Mon May 26 2025

.KEY MESSAGES...

- Memorial Day Forecast: Mostly sunny becoming partly cloudy with
  a 10-30% chance of showers and thunderstorms during the
  afternoon and evening hours, mainly in the mountains with
  highs in the 70s/80s.

- Daily isolated showers and storm chances will continue through
  Thursday in the mountains, trending dry for Friday/Saturday.

- Above normal temperatures with highs in the 70s/80s will
  continue this week, gradually trending warmer towards the
  80s/90s later in the week.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1258 PM MDT Mon May 26 2025

Current satellite imagery shows high pressure ridging centered
over our eastern areas, more less, over the Wyoming border.
Most of our are area is under mostly southwesterly flow aloft
currently. There is mostly clear skies for our eastern areas and
partly to mostly cloudy conditions for our western areas
currently. There is an approaching trough that currently located
over eastern Washington and eastern Oregon.

Models continue to show mostly isolated thunderstorms (10 to
30% chance) over our area this afternoon into the early evening
with higher chances in the mountains. The Storm Prediction
Center (SPC) shows our entire area under an area of general
thunderstorms. The HREF model 24-hour probability of thunder
today continues to show two main active corridors today, one in
the Central Mountains east along the Montana Divide and Wyoming
border region, and another in the South Hills and Albion
Mountains south along the Utah- Nevada border region where a
30-50% chance of thunder is expected. Elsewhere, thunderstorm
chances will be lower in that 10-30% range. Isolated stronger
thunderstorms and outflow boundaries today will be capable of
producing wind gusts to around 30 to 45 mph, small hail, and
brief moderate rain. Activity will wind down this evening with
dry conditions favored to return overnight.

Models show the trough currently over eastern WA/OR to move
eastward Tuesday bringing another round of mostly
afternoon/early evening showers and thunderstorms. Best
thunderstorm chances (10 to 30% chance) will be mainly along the
Wyoming border. Expect above normal temperatures today and
tomorrow with highs in the 70s and 80s each day. Winds outside
of thunderstorms will be slightly breezy in the afternoon, with
gusts around 20 to 35 mph. Winds will be slightly stronger
Tuesday afternoon but will still be around 5 to 10 mph below
lake wind advisory criteria.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 1258 PM MDT Mon May 26 2025

Wednesday through Sunday will be mainly hot and dry with only a
slight chance of showers and thunderstorms Wednesday and Thursday in
the eastern mountains.  Highs Wednesday through Friday in the 80s
valleys and 70s to lower 80s mountains.  Highs Saturday and Sunday
will be in the 80s to lower 90s valleys and 70s and 80s mountains.
Expect a pattern change with an upper level trof approaching Idaho
on the current models with a chance for showers and thunderstorms
and much cooler temperatures.  Current grids have highs back down to
the 60s mountains and 70s valleys much closer to normal.  Expect
minimal winds Wednesday through Saturday under high pressure, but an
increase Sunday and Monday ahead of and with the approach of the next
Pacific system with widespread 10 to 20 mph by Monday and gusts 20
to 30 mph.

&&

.AVIATION /00Z TUESDAT TAFS THROUGH 00Z WEDNESDAY/...
Issued at 532 PM MDT Mon May 26 2025

Upper level trof continues to shift east this evening as a
weak upper level short wave will bring some isolated thunderstorms
through 04Z this evening. Probabilites around 30 percent near
PIH and 20 percent near DIJ through 04Z.  VCTS in the central Idaho
mountains.  VFR conditions through the next 24-30 hours.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...TW
LONG TERM...GK
AVIATION...VP

In the hours before

Special weather statement, May 26, 3:08 PM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
408 PM MDT Mon May 26 2025

IDZ058-262245-
Marsh and Arbon Highlands ID-
408 PM MDT Mon May 26 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BANNOCK COUNTY THROUGH
445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
McCammon, moving east at 10 mph.

HAZARD...Wind gusts in excess of 35 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
McCammon and Arimo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4270 11211 4250 11219 4255 11235 4271 11231
TIME...MOT...LOC 2207Z 190DEG 12KT 4263 11231

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH

GK
Special weather statement, May 26, 3:11 PM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
411 PM MDT Mon May 26 2025

IDZ055-056-262300-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
411 PM MDT Mon May 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CASSIA COUNTY
THROUGH 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Rogerson, or 12 miles northeast of Jackpot, moving
northeast at 15 mph.

HAZARD...Wind gusts in excess of 35 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Oakley Reservoir, Oakley, and Bostetter Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4212 11429 4213 11428 4233 11428 4233 11429
      4235 11428 4242 11420 4242 11407 4250 11407
      4215 11383 4205 11426
TIME...MOT...LOC 2211Z 079DEG 92KT 4212 11450

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH

GK
Local storm report, May 26, 6:22 PM MST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
722 PM MDT Mon May 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Gst     Challis                 44.51N 114.22W
05/26/2025  M52 MPH          Custer             ID   ASOS

&&
Local storm report, May 26, 6:29 PM MST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
729 PM MDT Mon May 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Gst     7 WNW Monteview         43.97N 112.66W
05/26/2025  M49 MPH          Jefferson          ID   Mesonet

            Reno Gulch mesonet Pacificorp.

0620 PM     Tstm Wnd Gst     4 NW Small              44.26N 112.44W
05/26/2025  M48 MPH          Clark              ID   Mesonet

            Medicine Lodge mesonet Pacificorp.

0610 PM     Tstm Wnd Gst     Howe                    43.78N 113.00W
05/26/2025  M49 MPH          Butte              ID   Mesonet

            Howe ARL FRD mesonet.

0635 PM     Tstm Wnd Gst     6 SSW Howe              43.70N 113.05W
05/26/2025  M57 MPH          Butte              ID   Mesonet

            Base of Howe Peak ARL FRD mesonet.

&&
Local storm report, May 26, 6:38 PM MST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
738 PM MDT Mon May 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     6 S Mccammon            42.56N 112.19W
05/26/2025  M47 MPH          Bannock            ID   Mesonet

            Marsh Valley ITD mesonet.

0620 PM     Tstm Wnd Gst     17 WNW Monteview        44.02N 112.85W
05/26/2025  M48 MPH          Clark              ID   Mesonet

            Blue Dome ARL FRD mesonet.

0650 PM     Tstm Wnd Gst     12 W Mud Lake           43.84N 112.72W
05/26/2025  M49 MPH          Butte              ID   Mesonet

            Specific Manufacturing Capability ARL FRD
            mesonet.

&&
Local storm report, May 26, 7:18 PM MST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
818 PM MDT Mon May 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Gst     7 NNW Howe              43.87N 113.05W
05/26/2025  M46 MPH          Butte              ID   Mesonet

            North Creek Road Mesonet Pacficorp.

0715 PM     Tstm Wnd Gst     Camas                   44.00N 112.22W
05/26/2025  M48 MPH          Jefferson          ID   Mesonet

            Camas ITD mesonet.

0800 PM     Tstm Wnd Gst     18 WNW Idaho Falls      43.59N 112.37W
05/26/2025  M48 MPH          Bonneville         ID   Mesonet

            Kettle Butte ITD mesonet.

&&

The radar

The Pocatello radar (KSFX), 91 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
May 26, 7:50 PM MST to 8:00 PM MST
Where
Butte County, 8 mi NW of Howe
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.862, -113.114

A 58 mph thunderstorm wind gust measured 8 miles northwest of Howe at the S-C Portable #3 RAWS mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269644.